Missouri, 2004Damaging Wind in Missouri, July 4, 2004
July 4, 2004 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 4, 12:25 AM CST, 9 hours 20 minutes earlier.
Area forecast discussion, Jul 4, 12:25 AM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 AM CDT SUN JUL 4 2004
.DISCUSSION...
AFTER A SLOW MOVING UPPER LOW THAT HAD AFFECTED THE REGION FOR THE
PAST FEW DAYS DEPARTS THE AREA...THE PATTERN WILL TRANSFER TO A
SERIES OF SHORT WAVES MOVING ACROSS THE ROCKIES AND INTO THE PLAINS
STATES. TIMING AND PLACEMENT OF THESE SHORT WAVES WILL BE CRITICAL
TO PRECIPITATION CHANCES AND TEMPERATURES DURING THE NEXT FEW DAYS
UNTIL A FRONTAL BOUNDARY MOVES ACROSS THE AREA BY MID WEEK.
THE FORECASTERS FRIEND WILL BE RADAR AND SATELLITE TRENDS IN THE
SHORT TERM AND LOOKING HEAVILY INTO BOUNDARY INTERACTION AND LOW
LEVEL FLOW. GIVEN THE THUNDERSTORM COMPLEX OVER KANSAS AND
TRAJECTORY TO THE SOUTHEAST OVERNIGHT...HAVE ADDED CHANCES OF
RAINFALL BEFORE SUNRISE IN THE FAR NORTHWEST FORECAST AREA. ALL
INDICATIONS THAT THE THUNDERSTORMS WILL MOVE INTO OUR FORECAST AREA
BY DAYBREAK WITH THE COMPLEX EXITING SOUTHERN MISSOURI AROUND THE
LUNCH HOUR. SHORT TERM TRENDS/SOUNDING AND THERMO PROFILE INDICATE
MLCAPES INCREASING TO 2000 J/KG BY MORNING WITH 0-6KM SHEAR HIGH
ENOUGH FOR ORGANIZED THUNDERSTORMS.
LATEST SPC THUNDERSTORM OUTLOOK FOR TODAY SUGGESTED THAT THE LOW
LEVEL JET WILL REMAIN VEERED AND DIRECTED INTO THE DECAYING
THUNDERSTORM COMPLEX FOR A GOOD PART OF THE MORNING/EARLY
AFTERNOON. THIS MAY CAUSE BACKBUILDING TSTMS INTO SOUTHERN MISSOURI
THROUGH THE EARLY AFTERNOON. DAY SHIFT WILL NEED TO PAY ATTENTION TO
INCREASING THREAT OF FLOODING. WILL HIGHLIGHT THE POTENTIAL OF FLASH
FLOODING ONCE AGAIN IN THE MORNING HWO.
TEMPERATURES WILL BE PROBLEMATIC TODAY IF CIRRUS SHIELD HOLDS. WILL
LIKELY ADJUST TEMPERATURES A FEW DEGREES LOWER DUE TO THIS
SITUATION.
ANY LEFT OVER SURFACE BOUNDARIES AND INCREASING INSTABILITY...WILL
LEAD TO REDEVELOPMENT OF THUNDERSTORMS SOMEWHAT SOUTH AND SOUTHWEST
OF THE FORECAST AREA LATER THIS AFTERNOON. ETA IS DEPICTING MORE
DEVELOPMENT IN SOUTH CENTRAL KANSAS WITH THE INCREASING LOW LEVEL
JET THIS EVENING. HAVE OPTED TO INCREASE TO 50% BY EVENING OVER FAR
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS DUE TO THIS SCENARIO...BUT
NOT OVERLY CONFIDENT SO WILL NOT GO LIKELY. DAY SHIFT AGAIN NEEDS
TO PAY CLOSE ATTENTION AND INCREASE PERCENTAGE IF NECESSARY.
NEXT SIGNIFICANT CHANCE OF RAINFALL WILL COME LATE TUESDAY INTO
WEDNESDAY AS A FRONTAL BOUNDARY MOVES ACROSS THE AREA.
NO CHANGES IN THE EXTENDED PERIOD WITH MORE HOT AND HUMID CONDITIONS
DEVELOPING BY LATE WEEK.
JLT
&&
.AVIATION...
CURRENTLY MONITORING MCS HEADING TOWARDS NORTHEAST KANSAS AND
NORTHWEST MISSOURI. IR SATELLITE SHOWS SOME WARMING TOPS ACROSS
SOUTHERN SECTIONS OF THE MCS. PRECIPITATION MAY MAKE IT INTO THE
WEST CENTRAL MISSOURI OVERNIGHT AND INTO TAF FORECAST AREAS AFTER
12Z. UNTIL THEN MAY SEE SOME SCATTERED CIRRUS IN ADVANCE OF
PRECIPITATION. WITH LIGHT WIND AND LOW DP DEPRESSIONS MAY SEE SOME
LIGHT FOG DEVELOP...ESPECIALLY IN AREAS WHICH RECENTLY RECEIVED
HEAVY RAINFALL. PLAN ON ADDING LIGHT FOG TO TAFS FOR THE OVERNIGHT
PERIOD. THUNDERSTORM REDEVELOPMENT WILL BE POSSIBLE ON SUNDAY
AFTERNOON AS INSTABILITY INCREASES WITH AFTERNOON HEATING. FOCUS
FOR CONVECTIVE DEVELOPMENT MAY BE OUTFLOW BOUNDARY FROM CURRENT MCS.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE
WFO SGF
Hazardous weather outlook, Jul 4, 5:00 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SUN JUL 4 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CDT SUN JUL 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE
OF NICKELS...TORRENTIAL RAINFALL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND WINDS OF UP TO 60 MPH.
LOCALIZED FLASH FLOODING AND ONGOING RIVER FLOODING.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS AND LOCALIZED FLOODING WILL AFFECT SOUTHEAST KANSAS
SOUTHWEST MISSOURI AFTER 5 AM THIS MORNING MAINLY WEST OF HIGHWAY
65.
THUNDERSTORMS WILL REDEVELOP TONIGHT AFTER 10 PM ACROSS SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI.
DISCUSSION:
A THUNDERSTORM COMPLEX OVER KANSAS WILL PUSH INTO SOUTHEAST KANSAS
AND SOUTHWEST THIS MORNING. A FEW STORMS MAY BE SEVERE WITH LARGE
HAIL THE PRIMARY THREAT. WINDS OF 30 TO 50 MPH WILL ACCOMPANY THE
PASSAGE OF THE ASSOCIATED OUTFLOW BOUNDARY WITH A FEW GUST UP TO
60 MPH POSSIBLE. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE
ALONG AND SOUTHWEST OF A LINE FROM GIRARD KANSAS TO CASSVILLE.
TORRENTIAL RAINFALL RATES IN EXCESS OF AN INCH PER HOUR WILL
RESULT IN LOCALIZED FLOODING. GIVEN NEAR SATURATED SOIL
CONDITIONS...FLASH FLOODING COULD QUICKLY DEVELOP.
THE COMPLEX OF THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS SOUTHERN
MISSOURI THIS MORNING AND GRADUALLY WEAKEN. THE STORMS WILL
PRIMARILY AFFECT AREAS SOUTHWEST OF A LINE FROM OSCEOLA...TO
BUFFALO...TO HARTVILLE. IT APPEARS THE ATMOSPHERE WILL STABILIZE
THIS AFTERNOON AS THE THUNDERSTORM COMPLEX EXITS TO THE SOUTH.
HOWEVER ISOLATED THUNDERSTORM DEVELOPMENT CANNOT BE RULED OUT THIS
AFTERNOON ALONG RESIDUAL OUTFLOW BOUNDARIES.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TONIGHT ACROSS THE REGION
AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST AND INTERACTS
WITH A STRENGTHENING LOW LEVEL JET. SEVERE THUNDERSTORMS AND
FLOODING WILL AGAIN BE POSSIBLE LATER THIS EVENING AND OVERNIGHT.
FLOODING WILL BE OF INCREASING CONCERN DUE TO HEAVY RAINS IN RECENT
DAYS.
IF YOU ARE CELEBRATING THE 4TH OF JULY OUTDOORS TODAY AND
TONIGHT...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND
STAY TUNED TO NOAA WEATHER RADIO. CAMPERS AND FLOATERS ARE URGED
TO CLOSELY MONITOR WATER LEVELS ON AREA STREAMS. BOATERS SHOULD
SEEK SAFE SHELTER WHEN THUNDER IS HEARD.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY.
THE UNSETTLED WEATHER PATTERN WILL PERSIST INTO THE MIDDLE
PORTION OF THE UPCOMING WORK WEEK WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY. SEVERE WEATHER AND FLOODING WILL REMAIN A
POSSIBILITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS SOUTHEAST
KANSAS AND FAR SOUTHWEST MISSOURI...AND AGAIN LATE TONIGHT ACROSS
THE OUTLOOK AREA.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
FOSTER
In the hours before
Special weather statement, Jul 4, 8:47 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
947 AM CDT SUN JUL 4 2004
KSZ073-097-101-MOZ055-066>068-077>080-088>091-093>096-101>105-041505-
BARRY-BARTON-BENTON-BOURBON-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-
DALLAS-DOUGLAS-GREENE-HICKORY-JASPER-LAWRENCE-MCDONALD-NEWTON-OZARK-
POLK-ST. CLAIR-STONE-TANEY-VERNON-WEBSTER-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...FORT SCOTT...
JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK...
PITTSBURG...SPRINGFIELD AND STOCKTON.
947 AM CDT SUN JUL 4 2004
SEVERE THUNDERSTORM WATCH NUMBER 546 WILL BE ALLOWED TO EXPIRE AT 10
AM. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS
THE AREA.
IZZI
Local storm report, Jul 4, 8:50 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0950 AM CDT SUN JUL 04 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0943 AM TSTM WND DMG AVA 36.95N 92.65W
07/04/2004 DOUGLAS MO EMERGENCY MNGR
TREES POWER LINES DOWNLocal storm report, Jul 4, 8:52 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0952 AM CDT SUN JUL 04 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND DMG SQUIRES 36.85N 92.62W
07/04/2004 DOUGLAS MO EMERGENCY MNGR
TREE LIMB DOWNLocal storm report, Jul 4, 8:57 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0957 AM CDT SUN JUL 04 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND DMG 2 N GARRISON 36.86N 93.02W
07/04/2004 CHRISTIAN MO PUBLIC
TREE LIMBS ACROSS HIGHWAY125
LDLocal storm report, Jul 4, 9:08 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1008 AM CDT SUN JUL 04 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG 3 E TECUMSEH 36.58N 92.23W
07/04/2004 OZARK MO LAW ENFORCEMENT
NUMEROUS TREES DOWN ALONG 160
LDLocal storm report, Jul 4, 9:22 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1022 AM CDT SUN JUL 04 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 AM TSTM WND DMG 2 N GARRISON 36.86N 93.02W
07/04/2004 CHRISTIAN MO PUBLIC
TREE LIMBS ACROSS HIGHWAY125
1020 AM TSTM WND GST WEST PLAINS 36.73N 91.85W
07/04/2004 60 MPH HOWELL MO TRAINED SPOTTER
POWER OUTTAGES
IZZIThunderstorm Wind, Oregon
- When
- July 4, 9:45 AM CST
- Where
- Oregon County, 5 mi W of Alton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.700, -91.483
Severe thunderstorm wind gusts downed a few trees along Highway 160 west of Alton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Oklahoma, July 4, 20041 death · 1 injured · $52,000 · 61 kt wind · 10 events
- Damaging Winds in Mississippi, July 4, 20041 death · $45,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 4, 20043 injured · $1.4 million · 1.25 in hail · 12 events
- Hail and Damaging Winds in Kansas, July 4 to 5, 2004$1.0 million · 1.75 in hail · 27 events
- Hail in Texas, July 4, 2004$700,000 · 1 in hail · 1 event
- Damaging Winds and Lightning Strikes in Georgia, July 4, 2004$535,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Arkansas, July 4, 2004$285,000 · 1 in hail · 17 events
- Tornado in Missouri, July 4, 2004$150,000 · F1 · 1 event
- Hail and Damaging Winds in Kansas, July 4, 2004$125,000 · 1.75 in hail · 19 events
- Damaging Winds in Tennessee, July 4, 2004$111,000 · 60 kt wind · 15 events
- Damaging Wind in Missouri, July 4, 20041 injured · $100,000 · 65 kt wind · 1 event
- Damaging Wind in Kansas, July 4, 2004$100,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413539.